Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Fuglede's conjecture for a union of two intervals

Author: I. Laba
Journal: Proc. Amer. Math. Soc. 129 (2001), 2965-2972
MSC (2000): Primary 42A99
Published electronically: March 15, 2001
MathSciNet review: 1840101
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We prove that a union of two intervals in $\mathbf R$ is a spectral set if and only if it tiles $\mathbf R$ by translations.

References [Enhancements On Off] (What's this?)

  • 1. E. M. Coven, A. Meyerowitz: Tiling the integers with translates of one finite set, J. Algebra 212 (1999), 161-174. MR 99k:11032
  • 2. B. Fuglede: Commuting self-adjoint partial differential operators and a group theoretic problem, J. Funct. Anal. 16 (1974), 101-121. MR 57:10500
  • 3. A. Iosevich, N. H. Katz, S. Pedersen: Fourier bases and a distance problem of Erdös, Math. Res. Lett. 6 (1999), 251-255. MR 2000j:42013
  • 4. A. Iosevich, N. H. Katz, T. Tao: Convex bodies with a point of curvature do not have Fourier bases, Amer. J. Math, to appear.
  • 5. A. Iosevich, N. H. Katz, T. Tao: preprint in preparation.
  • 6. A. Iosevich, S. Pedersen: Spectral and tiling properties of the unit cube, Internat. Math. Res. Notices 16 (1998), 819-828. MR 2000d:52015
  • 7. P. Jorgensen: Spectral theory of finite volume domains in ${\mathbf R}^n$, Adv. Math. 44 (1982), 105-120. MR 84k:47024
  • 8. P. Jorgensen, S. Pedersen: Spectral theory for Borel sets in ${\mathbf R}^n$ of finite measure, J. Funct. Anal. 107 (1992), 72-104. MR 93k:47005
  • 9. P. Jorgensen, S. Pedersen: Spectral pairs in Cartesian coordinates, J. Fourier Anal. Appl. 5 (1999), 285-302. CMP 99:15
  • 10. M. Kolountzakis: Non-symmetric convex domains have no basis of exponentials, Illinois J. Math. 44 (2000), 542-550. CMP 2000:16
  • 11. M. Kolountzakis: Packing, tiling, orthogonality, and completeness, Bull. London Math. Soc. 32 (2000), 589-599. CMP 2000:15
  • 12. J. C. Lagarias, J. A. Reed, Y. Wang: Orthonormal bases of exponentials for the $n$-cube, Duke Math. J. 103 (2000), 25-37. CMP 2000:12
  • 13. J. C. Lagarias, S. Szabó: Universal spectra and Tijdeman's conjecture on factorization of cyclic groups, J. Fourier Anal. Appl., to appear.
  • 14. J. C. Lagarias, Y. Wang: Tiling the line with translates of one tile, Invent. Math. 124 (1996), 341-365. MR 96i:05040
  • 15. J. C. Lagarias, Y. Wang: Spectral sets and factorizations of finite abelian groups, J. Funct. Anal. 145 (1997), 73-98. MR 98b:47011b
  • 16. D. J. Newman: Tesselation of integers, J. Number Theory 9 (1977), 107-111. MR 55:2731
  • 17. S. Pedersen: Spectral theory of commuting self-adjoint partial differential operators, J. Funct. Anal. 73 (1987), 122-134. MR 89m:35163
  • 18. S. Pedersen: Spectral sets whose spectrum is a lattice with a base, J. Funct. Anal. 141 (1996), 496-509. MR 98b:47011a
  • 19. S. Pedersen, Y. Wang: Universal spectra, universal tiling sets and the spectral set conjecture, Scand. J. Math., to appear.
  • 20. R. Tijdeman: Decomposition of the integers as a direct sum of two subsets, London Math. Soc. Lecture Note Ser., vol.215, Cambridge Univ. Press, 1995, pp. 261-276. MR 96j:11025

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 42A99

Retrieve articles in all journals with MSC (2000): 42A99

Additional Information

I. Laba
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Address at time of publication: Department of Mathematics, University of British Columbia, Vancouver, Canada V6T 1Z2

Received by editor(s): February 16, 2000
Published electronically: March 15, 2001
Communicated by: Christopher D. Sogge
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society